Alert archive / Indiana / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Indianapolis, IN

June 12, 2005Hamilton County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 12, 2005, 8:52 PM EST for Hamilton County, Indiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2005, 8:52 PM EST (01:52 UTC)
Expired
Jun 12, 2005, 9:45 PM EST
In force
53 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Hamilton County, IN

The radar

The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 130152
FFWIND
INC057-130345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
852 PM EST SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMILTON COUNTY IN CENTRAL INDIANA

* UNTIL 1045 PM EST

* AT 851 PM EST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTFIELD...SHERIDAN...NOBLESVILLE...CICERO...ATLANTA AND ARCADIA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3994 8623 3994 8588 4021 8589 4021 8622

$$

NIELD
1 follow-up statement
000 
WGUS73 KIND 130319
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1019 PM EST SUN JUN 12 2005

INC057-130329-
HAMILTON-
1019 PM EST SUN JUN 12 2005

...THE FLASH FLOOD WARNING FOR HAMILTON COUNTY IS CANCELLED...

ALTHOUGH SHOWERS WILL CONTINUE OVERNIGHT, THE THREAT FOR FLASH 
FLOODING HAS ENDED.

LAT...LON 3994 8623 3994 8588 4021 8589 4021 8622

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:19 PM EST, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 2:19 PM EST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
219 PM EST SUN JUN 12 2005

.DISCUSSION...

FORECAST FOCUS IS ON PRECIP TONIGHT THEN THROUGH PRECIP INTO MID
WEEK.

AT 19Z REMNANTS OF ARLENE WERE IN FAR SRN KY. MAIN PRECIP SHIELD
WITH REMNANTS WAS ENTERING FAR SWRN FORECAST AREA /FA/ WITH OTHER
BANDS ALREADY MOVING ACROSS MUCH OF REMAINDER OF FA. ONE OR TWO
LIGHTNING STRIKES NOTED. REPORTS HAVE BEEN RECEIVED OF BETWEEN 1 AND
2 INCHES OF RAIN SO FAR IN SWRN FA...WITH LIGHTER AMOUNTS ELSEWHERE.

MODELS ACTUALLY IN DECENT AGREEMENT THIS RUN. GFS/RUC ARE DOING BEST
WITH REMNANTS OF ARLENE AT 18Z...SO WILL LEAN ON THESE THROUGH SHORT
TERM. AFTER SHORT TERM WILL USE A BLEND.

BULK OF PRECIP SHIELD IS NORTH OF SFC LOW CENTER...SO EXPECT MOST OF
PRECIP TO BE OVER ACROSS SRN FA BY MIDNIGHT. CURRENT PRECIP PATTERN
ALSO SUGGESTS HEAVIEST RAIN WILL REMAIN ACROSS WRN HALF OF FA. WILL
CONTINUE CATEGORICAL POPS THIS EVENING ACROSS MOST OF FA...WITH THE
EXCEPTION OF FA SWRN FA WHICH WILL BE NEAR END OF MAIN PRECIP SHIELD
BY 23Z. AFT MIDNIGHT...DECREASED POPS SOME SWRN HALF OF FA. WILL
CONTINUE MENTION OF HEAVY RAIN THIS EVENING. RAINFALL AMOUNTS ARE
STAYING REASONABLE GIVEN RECENT VERY DRY CONDITIONS...SO WILL
CONTINUE WITH NO FLOOD WATCH. WENT WITH FWC/MET BLEND FOR LOW TEMPS
AS MAV LOOKS A BIT COOL GIVEN HIGH DEWPOINTS DUE TO RAIN.

CHC POPS WILL BE NEEDED FOR MON MORNING FOR ANY LINGERING PRECIP
FROM REMNANTS OF ARLENE...THEN MORE CHC POPS NEEDED FOR MON AFTN AS
ATMS DESTABILIZES WITH SOME HEATING. NOT MUCH OF A TRIGGER
NOTED...THOUGH NAM HINTING AT POSSIBLE TSRA COMPLEX MOVING IN LATE
IN THE DAY. WILL KEEP LOW CHC POPS ALL DAY ENTIRE FA. WITH SOME
SUNSHINE EXPECTED...TEMPS WILL RISE TO NEAR MAV/MET NUMBERS.

WITH UNCERTAINTIES IN TSRA DEVELOPMENT MON AFTN AND POSSIBLE
BOUNDARIES AROUND...KEPT CHC POPS IN MON NIGHT. ON TUE SYNOPTIC
FORCING WEAKENS EVEN THOUGH COLD FRONT APPROACHES...BUT ATMS WILL
ONCE AGAIN BE UNSTABLE SO CHC POPS LOOK GOOD. UPPER LOW PASSING
NEARBY ON WED WILL CREATE POSSIBILITY OF A FEW SHRA...MAINLY NERN FA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Jun 12, 6:12 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EST SUN JUN 12 2005

INZ021-028>031-035>049-051>057-060>065-067>072-130200-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
855 PM EST SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THE HEAVY RAIN MAINLY ALONG AND NORTH OF INTERSTATE 70 WILL BE
ENDING FROM SOUTH TO NORTH BY 11 PM EST THIS EVENING. THERE IS ALSO
A CHANCE OF SEVERE THUNDERSTORMS MAINLY NORTH OF AN ARC FROM NEW
CASTLE TO ANDERSON TO NOBLESVILLE AND LEBANON THROUGH LATE EVENING.
DAMAGING WIND A BRIEF TORNADOES ARE THE MAIN SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM MONDAY AFTERNOON TO TUESDAY NIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREATS. HOWEVER...ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AT TIMES FROM TONIGHT THROUGH TUESDAY
NIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

KOCH

In the hours before

Local storm report, Jun 12, 5:51 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EST SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          4 W VERNON              38.99N 85.69W
06/12/2005                   JENNINGS           IN   LAW ENFORCEMENT

            TORNADO NEAR 2910 SOUTH AND COUNTY ROAD 850 WEST NEAR
            HAYDEN.

&&

MKOCH
Local storm report, Jun 12, 7:12 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EST SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HEAVY RAIN       2 E NORTH VERNON        39.01N 85.59W
06/12/2005  0.00 INCH        JENNINGS           IN   AMATEUR RADIO

            2.75 INCHES OF RAIN REPORTED BY HAM RADIO.

&&

MKOCH
Special weather statement, Jun 12, 8:03 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
803 PM EST SUN JUN 12 2005

INZ046-054>056-062>064-070>072-130200-
BARTHOLOMEW-BROWN-HENDRICKS-JACKSON-JENNINGS-JOHNSON-LAWRENCE-MONROE-
MORGAN-SHELBY-
803 PM EST SUN JUN 12 2005

...TORNADO WATCH 468 HAS BEEN CANCELLED...

INZ039>042-047>049-057-065-130200-
DECATUR-DELAWARE-HAMILTON-HANCOCK-HENRY-MADISON-MARION-RANDOLPH-RUSH-
803 PM EST SUN JUN 12 2005

...TORNADO WATCH 468 WILL CONTINUE THROUGH 9 PM EST...
Local storm report, Jun 12, 8:13 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EST SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FLOOD            GREENSBURG              39.34N 85.48W
06/12/2005                   DECATUR            IN   TRAINED SPOTTER

            4 INCHES OF WATER OVER THE ROADWAYS.

&&

MKOCH
Local storm report, Jun 12, 8:14 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EST SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            LEBANON                 40.05N 86.47W
06/12/2005                   BOONE              IN   TRAINED SPOTTER

            STREET FLOODING REPORTED

&&

MKOCH
Local storm report, Jun 12, 8:29 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
829 PM EST SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     4 SW GREENWOOD          39.57N 86.17W
06/12/2005                   JOHNSON            IN   TRAINED SPOTTER

            TREES DOWN NEAR THE INTERSECTION OF 700 NORTH AND 875
            WEST. SPOTTER WAS NOT SURE OF THE TIME OF THIS EVENT BUT
            NOTICED THE TREES DOWN.

&&

MKOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:22 PM ESTTornado WarningINDHancock, Shelby38 min
Jun 12, 7:24 PM ESTTornado WarningINDDecatur, Rush42 min
Jun 12, 7:30 PM ESTTornado WarningINDHancock, Johnson, Marion, Shelby45 min
Jun 12, 8:09 PM ESTTornado WarningINDHamilton, Hancock, Madison51 min
Jun 12, 8:32 PM ESTFlash Flood WarningINDBoone3 hr
Jun 12, 8:56 PM ESTFlash Flood WarningINDMadison64 min
Jun 12, 9:33 PM ESTFlash Flood WarningINDDelaware57 min

Nearby

Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.